Kidney Research and Clinical Practice 2017 Mar; 36(1): 107-107  https://doi.org/10.23876/j.krcp.2017.36.1.107
The authors’ reply
Hyo Shik Kim, and Hyunjin Noh
Division of Nephrology, Department of Internal Medicine, Soon Chun Hyang University, Seoul, Korea
Correspondence to: Hyunjin Noh, Division of Nephrology, Department of Internal Medicine, Soon Chun Hyang University, 59 Daesagwan-ro, Yongsan-gu, Seoul 04401, Korea. E-mail: nohneph@schmc.ac.kr
Received: December 26, 2016; Accepted: December 27, 2016; Published online: March 31, 2017.
© The Korean Society of Nephrology. All rights reserved.

This is an open-access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0/), which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Body

We appreciate the interest of Koniari and Kounis in our recent manuscript in which we reported a case of cardiac arrest that occurred during hemodialysis following an anaphylactic reaction to nafamostat mesilate [1]. As you pointed out in the letter, each component of dialysis apparatus such as dialysis membrane, potting material, housing caps, protective plugs, and o-ring could cause allergic reactions [2]. Initially, we also suspected dialysis apparatus as the cause of these reactions. However, his past history revealed that he had been undergoing hemodialysis using the same dialyzer, Polyflux 14L (Gambro, Lund, Sweden) at the private dialysis clinic before this admission, and this made us exclude dialysis apparatus from the cause of hypersensitivity reactions in this patient. In hindsight, it was right since subsequent dialysis sessions with the same dialysis apparatus were uneventful when nafamostat mesilate was avoided. However, we completely agree with Koniari and Kounis on the point that all the components of dialysis apparatus should be suspected as a cause of hypersensitivity reactions.

Kounis syndrome is defined as hypersensitivity-associated acute coronary syndrome [3]. Numerous causes such as drugs, materials, metals, and environmental exposures have been found to trigger Kounis syndrome. Three variants of Kounis syndrome have been described. Type 1 is coronary spasm occurring in patients with normal or nearly normal coronary arteries, type 2 is in patients with culprit but quiescent pre-existing coronary artery disease in whom acute release of inflammatory mediators can induce either coronary spasm or plaque rupture, leading to acute myocardial infarction, and type 3 in patients with coronary artery stent thrombosis [3]. In our patient, pre-cardiac arrest electrocardiogram (ECG) showed no significant ST segment changes. After restoration of spontaneous circulation, ECG revealed frequent ventricular premature contractions without ST or T segment changes and echocardiography showed no regional wall motion abnormality. His creatine kinase MB (2.66 ng/mL; normal range, 0–5.8 ng/mL) and troponin T (0.068 ng/mL; normal range, 0–0.1 ng/mL) levels were normal. In this regard, we agree with Koniari and Kounis on the idea that type 1 variant of Kounis syndrome might lead to cardiac arrest in this patient.

References
  1. Kim, HS, Lee, KE, Oh, JH, Jung, CS, Choi, D, Kim, Y, Jeon, JS, Han, DC, and Noh, H (2016). Cardiac arrest caused by nafamostat mesilate. Kidney Res Clin Pract. 35, 187-189.
    Pubmed KoreaMed CrossRef
  2. Mazarakis, A, Bardousis, K, Almpanis, G, Mazaraki, I, Ouzounis, A, and Kounis, NG (2014). Anaphylactic cardiovascular collapse during hemodialysis: Kounis syndrome in the dialysis room. World J Cardiol. 6, 1131-1134.
    Pubmed KoreaMed CrossRef
  3. Kounis, NG (2016). Kounis syndrome: an update on epidemiology, pathogenesis, diagnosis and therapeutic management. Clin Chem Lab Med. 54, 1545-1559.
    Pubmed CrossRef


e-submission

This Article

Archives

Indexed/Covered by